Alert archive / Iowa / Tornado Warnings in 2021

Tornado Warning 2, NWS Des Moines, IA

June 20, 2021Decatur County, Iowa

NWS Des Moines, IA issued this tornado warning at Jun 20, 2021, 6:04 PM CDT for Decatur County, Iowa. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2021, 6:04 PM CDT (23:04 UTC)
Expired
Jun 20, 2021, 6:30 PM CDT
In force
26 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

County Decatur County, IA

The radar

The Des Moines radar (KDMX), 119 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 4:01 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.1 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2021-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2021-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-220 J/kg
Mixed-layer LCL
932 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

275 
WFUS53 KDMX 202304
TORDMX
IAC053-202330-
/O.NEW.KDMX.TO.W.0002.210620T2304Z-210620T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
604 PM CDT Sun Jun 20 2021

The National Weather Service in Des Moines  has issued a

* Tornado Warning for...
  Southern Decatur County in south central Iowa...

* Until 630 PM CDT.
    
* At 604 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Lamoni, or 8 miles west of Leon, moving east at 35
  mph.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Leon around 615 PM CDT.

This includes Interstate 35 between mile markers 5 and 13.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4068 9398 4075 9394 4072 9360 4058 9368
      4058 9382
TIME...MOT...LOC 2304Z 288DEG 32KT 4071 9392 

TORNADO...RADAR INDICATED
HAIL...1.50IN

$$

Small
1 follow-up statement
223 
WWUS53 KDMX 202332
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
632 PM CDT Sun Jun 20 2021

IAC053-202341-
/O.EXP.KDMX.TO.W.0002.000000T0000Z-210620T2330Z/
Decatur IA-
632 PM CDT Sun Jun 20 2021

...THE TORNADO WARNING FOR SOUTHERN DECATUR COUNTY HAS EXPIRED...
    
The tornado threat has diminished and the Tornado Warning has been 
allowed to expire. However, large hail and damaging winds remain 
likely and a Severe Thunderstorm Warning remains in effect for the 
area. Heavy rain is still possible with this thunderstorm as well.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Iowa.

LAT...LON 4068 9398 4075 9394 4072 9360 4058 9368
      4058 9382
TIME...MOT...LOC 2331Z 288DEG 32KT 4064 9364 

$$

Small

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Jun 20, 4:39 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 20, 4:39 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
439 PM CDT Sun Jun 20 2021

.DISCUSSION.../Tonight through Sunday/
Issued at 435 PM CDT Sun Jun 20 2021

21Z SEVERE THREAT UPDATE FOR TONIGHT: Low pressure has moved into
southeast Minnesota with the cold front just entering far
northwest Iowa and an upper-level jet streak entering southern
Minnesota and NW Iowa. The low is expected to continue to track
eastward across southern Minnesota through the afternoon hours
bringing the cold front with it passing northwest to southeast
through Iowa this afternoon into evening.

CAMs still hint that storms will initiate along and ahead of this
approaching cold front. Plenty of 0-3km CAPE, 2000-3000 J/kg of
MLCAPE, and 50 knots of wind shear along with steepening lapse rates
are expected in the warm sector. Our main window for convection
looks to be 3-9pm starting in northern Iowa, where convection has
initiated. However, storms have been slow to take off likely to
inhibition concerns.

The main concerns with the storms this afternoon and evening
continue to be large hail and damaging wind gusts, but a tornado or
two cannot be ruled out in our far eastern counties, though the main
tornado risk is likely further east where soundings show winds are
better backed with height.

The overall severe threat appears to be along and north of a
Pocahontas to Tama county line, with a secondary area of concern
over south central to southeast Iowa, where storms will likely be
more isolated, but still have the potential to be strong to severe.
These two areas are reflected in Severe Thunderstorm Watches #293
and #294 with storms expected to intensify along the front moving
across the state with large hail and damaging wind as the main
threats.

Forecast Highlights Monday through Sunday:
-- Cooler temperatures with lower humidity Monday and Tuesday.
-- Return to normal to above normal temperatures mid-week.
-- Next rain chances Tuesday with better storm chances later
Thursday into Friday.

THIS WEEK: After the cold front passes through the state tonight,
cooler temperatures and drier air are expected to start the work
week beneath a longwave trough. High temperatures on Monday will be
in the upper 60s to low 70s and in the 70s to low 80s on Tuesday.
Dew points will be back in the 40s, making for some very nice days
to start the week!

Shower and storm chances return later Tuesday but any severe risk is
tied to moisture return which may be limited with northwest flow
aloft, though with low-level theta-e advection moving into the state
and some modest instability a few stronger storms could occur,
provided moisture return takes place, but widespread thunderstorms
or severe weather seems unlikely at this time. As the longwave
trough pushes east on Wednesday, ridging returns as do warmer
temperatures. A trough and associated front on Thursday brings
higher chances for storms, later Thursday into Friday, with dry and
slightly cooler temperatures to start the next weekend.

&&

.AVIATION.../For the 18Z TAFS through 18Z Monday afternoon/
Issued at 1242 PM CDT Sun Jun 20 2021

Clearing after the showers and thunderstorms this morning has
occurred from much of western to central Iowa, though some MVFR
CIGs are streaming in ahead of the approaching front in NW Iowa,
thus added tempo group of lower CIGs at KFOD. Additional showers
and storms are expected to develop by 20-21Z, some of which could
be severe, but will exit our CWA by about 2Z. Behind the cold
front, gusty northwest winds are expected overnight into Monday.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...KCM/Small
AVIATION...KCM/Small
Hazardous weather outlook, Jun 20, 2:43 PM CDT, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
243 PM CDT Sun Jun 20 2021

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-211945-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
243 PM CDT Sun Jun 20 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Thunderstorms are possible this afternoon and this evening. Some
of the storms may be severe, with large hail and damaging winds
the primary threat. A tornado or two cannot be ruled out
especially across portions of north central and northeast Iowa.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Periodic thunderstorm chances continue through the upcoming week.
The threat for severe weather is uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this afternoon and this evening.

Zogg

In the hours before

Special weather statement, Jun 20, 3:38 PM CDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Des Moines IA
338 PM CDT Sun Jun 20 2021

IAZ047-059-060-202115-
Boone IA-Polk IA-Dallas IA-
338 PM CDT Sun Jun 20 2021

...Thunderstorm With Small Hail Developing over Northern Dallas
County...

At 336 PM CDT, Doppler radar was tracking a strong thunderstorm over
Perry, moving east at 35 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Perry, Madrid, Granger, Woodward, Big Creek Lake, Saylorville Lake,
Dawson, Bouton, Perry Municipal Airport and Big Creek State Park.

LAT...LON 4186 9417 4189 9416 4188 9373 4173 9378
      4180 9423 4186 9423
TIME...MOT...LOC 2036Z 271DEG 30KT 4183 9408

REV
Local storm report, Jun 20, 4:43 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
443 PM CDT SUN JUN 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HAIL             5 NNE AFTON             41.09N 94.15W
06/20/2021  E2.00 INCH       UNION              IA   TRAINED SPOTTER

&&

AK
Local storm report, Jun 20, 5:42 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
542 PM CDT SUN JUN 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     HAIL             4 ESE OAKLAND ACRES     41.69N 92.76W
06/20/2021  E1.25 INCH       POWESHIEK          IA   PUBLIC

&&

AK

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 3:38 PM CDTSpecial Weather StatementDMXDallas37 min
Jun 20, 4:20 PM CDTSevere Thunderstorm WarningDMXClarke, Madison, Union55 min
Jun 20, 4:47 PM CDTSevere Thunderstorm WarningDMXJasper43 min
Jun 20, 4:53 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur, Ringgold, Union52 min
Jun 20, 4:54 PM CDTSevere Thunderstorm WarningDMXBremer, Butler, Franklin51 min
Jun 20, 5:33 PM CDTSevere Thunderstorm WarningDMXJasper, Poweshiek42 min
Jun 20, 5:35 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur, Lucas, Wayne40 min
Jun 20, 5:55 PM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Marion50 min
Jun 20, 5:59 PM CDTSevere Thunderstorm WarningDMXDecatur, Wayne46 min
Jun 20, 6:13 PM CDTSevere Thunderstorm WarningDMXPoweshiek62 min
Jun 20, 6:15 PM CDTSevere Thunderstorm WarningDMXDecatur, Wayne30 min
Jun 20, 6:20 PM CDTSevere Thunderstorm WarningDMXBlack Hawk55 min
Jun 20, 6:37 PM CDTTornado WarningDMXMahaska, Marion23 min
Jun 20, 6:43 PM CDTSevere Thunderstorm WarningDMXDecatur, Wayne47 min
Jun 20, 6:59 PM CDTTornado WarningDMXMahaska, Marion31 min

Nearby

Tornado Warnings in Iowa, 2021Every tornado warning in 2021Tornadoes in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.